Hail, Harris
- When
- April 12, 10:22 AM CST
- Where
- Harris County, 1.18 mi WNW of Barker
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.785, -95.719
Nickel sized hail occurred at the intersection of Interstate 10 and Fry Road.
An upper level low developed a squall line that moved through the area during the morning hours. Most of the severe weather generated by these storms was hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
An upper level low developed a squall line that moved through the area during the morning hours. Most of the severe weather generated by these storms was hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 12, 9:53 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1053 AM CDT SUN APR 12 2009
.DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR CORRIGAN TO
NEAR CONROE TO WADSWORTH TO NEAR EL CAMPO WILL MOVE TO THE
SOUTHEAST PORTION OF THE CWFA AROUND MID DAY TO EARLY AFTERNOON.
THE BAND (BROKEN TO SOLID) SHOULD BE MAINLY EAST OF CWFA AFTER 2 PM
CDT. DESPITE DRY AIR RAPIDLY MOVING TO OUR WESTERN ZONES THIS AFTERNOON
VERY COLD AIR ALOFT AND STRONG UPPER JET STILL OVER REGION. WE UPDATED
1ST PERIOD OF ZFPHGX MAKING ADJUSTMENT AS PER CURRENT TRENDS. 37
&&
.PREV DISCUSSION... /ISSUED 649 AM CDT SUN APR 12 2009/
DISCUSSION...
AVIATION DISCUSSION BELOW.
AVIATION...
LINE OF STORMS WEST OF KCLL APPEARS TO BE WEAKENED SINCE 09Z.
HOWEVER...INSTABILITY AND AVAILABLE MOISTURE WILL INCREASE AS
THE CAPPING INVERSION ALOFT IS ERODED OVER THE NEXT FEW HOURS. IFR
TO MVFR CEILINGS WILL BE COMMON AS A WARM FRONT CONTINUES TO PUSH
NORTHWARD. EXPECT THE CEILINGS TO IMPROVE BETWEEN 18Z AND 20Z.
MODEL DATA STILL INDICATES THAT THE BEST CHANCES FOR STRONG TO
SEVERE STORMS WILL BE LATE THIS MORNING INTO EARLY THIS AFTERNOON.
THE MODELS ARE ALSO HINTING AT ANOTHER ROUND OF SHOWERS OR
THUNDERSTORMS BETWEEN 22Z AND 02Z OVER KUTS. TONIGHT EXPECT VFR
CONDITIONS AREA WIDE.
40
PREV DISCUSSION... /ISSUED 327 AM CDT SUN APR 12 2009/
DISCUSSION...
PARAMETERS STILL COMING TOGETHER FOR A SEVERE WEATHER OUTBREAK
TODAY. CURRENTLY...COVERAGE IS RATHER LIMITED WITH THE BEST
COVERAGE OVER THE NORTHWEST ZONES. AT 07Z...A WARM FRONT EXTENDED
FROM ABOUT BPT TO IAH TO COT. THE FRONT WILL CONTINUE TO MOVE NORTH
THIS MORNING. MODELS ARE GENERALLY IN GOOD AGREEMENT WITH UPPER
LEVEL AND SURFACE FEATURES BUT DIFFER GREATLY IN QPF PLACEMENT AND
TIMING. THE GFS AND THE OTHER GLOBAL MODELS BRING THE UPPER TROUGH
EAST NEGATIVELY TILTED AND SWEEP PRECIP THROUGH THE AREA FROM WEST
TO EAST BETWEEN 13-19Z WITH DRYING FROM THE WEST IN THE AFTERNOON.
THE NAM...4 KM WRF AND 4KM ARW ALL BRING A CLUSTER OF STORMS TO
THE COAST AROUND 13Z AND THEN EXPAND COVERAGE DURING THE MORNING
AS THE STORMS MOVE NORTHEAST. THE WRF THEN DEVELOPS A SQUALL LINE
AROUND 19Z OVER THE CENTRAL ZONES...PUSHING EAST BY 22Z. CURRENTLY
THE GFS IS VERIFYING BETTER AND PREFER THE GFS INITIALIZATION SO
WILL LEAN TOWARD THE GFS SOLUTION. STILL NOT COMPLETELY
COMFORTABLE WITH MODEL SOLUTIONS AND WILL PROBABLY MAKE CHANGES AT
THE LAST MINUTE PER NEW MODEL RUN/TRENDS. PWS WILL INCREASE TO
AROUND 1.7-1.8 INCHES AND SAT DERIVED PWS ARE ALREADY 1.7 INCHES
AT GLS. K INDEX VALUES WILL APPROACH 40 AND HELICITY VALUES ARE
BETWEEN 200-400. SOUNDINGS ARE LOADED BUT CAPE IS LIMITED AND WILL
REMAIN SO DUE TO CLOUD COVER. SE TX STILL LIES IN THE WRONG QUAD
OF THE UPPER JET AND FEEL POPS MIGHT NEED TO BE LOWER OVER THE
EXTREME SOUTHWEST ZONES. SPC HAS OUTLOOKED ALL OF SE TX IN SLIGHT
RISK AND WILL MENTION SEVERE STORMS IN ALL ZONES BUT THE GREATEST
THREAT SHOULD BE NORTH OF I-10. THE PRIMARY SEVERE WEATHER HAZARD
TODAY SHOULD BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. SYSTEM IS FAIRLY PROGRESSIVE SO HEAVY RAIN SHOULD NOT
BE AN ISSUE.
A WEAK COLD FRONT WILL CROSS THE AREA ON MONDAY AFTERNOON WITH
DRIER CONDITIONS IN ITS WAKE. QUIET WEATHER ON TAP MON-WED.
ANOTHER VIGOROUS UPPER TROUGH WILL APPROACH TEXAS FRI-SAT. MODELS
HAVE NOT HANDLED THIS SYSTEM WELL. GENERAL CONSENSUS IS THAT RAIN
SHOULD REDEVELOP THU NIGHT AND CONTINUE OFF AND ON THROUGH EARLY
SUNDAY. RUN TO RUN CONSISTENCY HAS BEEN POOR AND ENSEMBLE MEANS
HAVE NOT BEEN MUCH HELP. WILL MAINTAIN LOW END RAIN CHANCES BUT
POPS WILL PROBABLY BE MUCH HIGHER ONCE THE EVENT UNFOLDS. MEX
NUMBERS WERE REASONABLE SO NO BIG CHANGES FROM GUIDANCE.
MARINE...
STRONG PRESSURE GRADIENT WILL MOVE NORTH OF THE COASTAL WATERS LATER
THIS MORNING AS THE WARM FRONT PUSHES NORTHWARD. EXPECT THE STRONG
WINDS TO GRADUALLY WEAKEN AND DROP BELOW ADVISORY CRITERIA AFTER
SUNRISE. THE NEXT PROBLEM WILL BE FRONTAL TIMING. EXPECTING GOOD
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A PREFRONTAL
TROUGH. THE COMPUTER MODELS HAVE BEEN A BIT DIVERGENT IN THEIR
SOLUTIONS FOR TODAY. THE MODEL THAT HAS MADE THE BEST SENSE HAS BEEN
THE GFS ALTHOUGH THE NAM/WRF SOLUTIONS HAVE PANNED OUT OVER THE PAST
COUPLE OF HOURS. GOING WITH BOTH GIVES LESS OF A CHANCE OF STRONG
STORMS OVER THE COASTAL WATERS BUT BETTER CHANCES OVER THE BAYS.
THESE SHOULD PRIMARILY OCCUR AHEAD OF THE MAIN LINE OF STORMS
EXPECTED IN THE LATE MORNING TO EARLY AFTERNOON TIME PERIOD.
HOWEVER...ISOLATED STRONG STORMS ARE POSSIBLE EARLIER. MAIN THREATS
APPEAR TO BE STRONG WINDS WITH ISOLATED HAIL OR WATERSPOUTS/
TORNADOES POSSIBLE.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 80 53 75 51 80 / 80 20 10 10 10
HOUSTON (IAH) 77 58 80 52 79 / 60 50 10 10 10
GALVESTON (GLS) 76 66 80 60 76 / 70 30 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...37HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 412 AM CDT SUN APR 12 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-122030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 412 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...STRONG TO SEVERE STORMS POSSIBLE THIS MORNING INTO EARLY AFTERNOON... .DAY ONE...TODAY A STRONG STORM SYSTEM WILL MOVE ACROSS NORTH TEXAS TODAY. THE AIR MASS IS UNSTABLE AND SOME OF THE STORMS WILL BE STRONG TO SEVERE. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING WINDS. LOW LEVEL WIND SHEAR WILL BE STRONG AND THIS WILL SUPPORT THE DEVELOPMENT OF TORNADOES. THE BEST CHANCE FOR STORMS WILL BE DURING THE MORNING AND EARLY AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE ACTIVATION THIS MORNING.
The Houston radar (KHGX), 71 km away, was scanning. The volume nearest the first event began at 16:23 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail occurred at the intersection of Interstate 10 and Fry Road.
Quarter sized hail occurred at the intersection of FM 529 and Greenhouse Road.
Thunderstorm winds downed a power line in Dayton at FM 546.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154276, 154277, 154278.